Massachusetts, 2017Flooding and Damaging Winds in Massachusetts, September 14 to 15, 2017
September 14 to 15, 2017 · NWS BOX · 4 events in 2 counties and zones
The remnants of Hurricane Irma moved across Southern New England on Thursday the 14th, bringing scattered showers and a few thunderstorms. A few showers and thunderstorms brought damaging winds and heavy downpours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Irma moved across Southern New England on Thursday the 14th, bringing scattered showers and a few thunderstorms. A few showers and thunderstorms brought damaging winds and heavy downpours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 14, 4:00 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 14, 4:00 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
500 PM EDT Thu Sep 14 2017
.SYNOPSIS...
Scattered showers and a few embedded thunderstorms are possible
through Friday, but not a washout with many hours of dry weather
expected. Generally dry and seasonable weather is expected this weekend.
Hurricane Jose will likely bring high surf and dangerous rip
currents this weekend into the middle of next week. Some wind and
rain effects are possible, especially across Cape Cod and the
Islands. But the full extent of those impacts remains dependent on
the uncertain storm track.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
***Scattered showers and perhaps a few embedded thunderstorms
this evening but not expecting a washout***
Shortwave energy moving across the region will generate scattered
showers and perhaps a few embedded thunderstorms this evening. Main
forcing appears to be northwest of the Boston to Providence
corridor, where we will have the highest pops but can not rule out a
few showers across southeast New England.
Not looking at a washout this evening, just scattered showers and
perhaps a few isolated thunderstorms. Severe weather threat is
quite low given marginal instability/weak wind fields, but Pwats
greater than 1.5 inches may bring brief heavy rain with any
thunderstorm. The bulk of the activity should be this evening, but a
few left over showers will remain possible overnight. Areas of fog
may also develop late, especially where breaks in the clouds develop
given the relatively high dewpoints in place. Low temps will only
bottom out in the lower to middle 60s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
***Scattered showers/isolated thunderstorms expected later Friday
morning and afternoon***
Friday...
Diurnal heating should yield 500 to 1000 J/KG of Cape, which will be
coupled with more shortwave energy. Therefore, expect scattered
showers and isolated thunderstorms to impact the region later Friday
morning and afternoon. Again not looking at a washout, but brief
heavy rain is possible with any thunderstorm given relatively high
Pwats. High temps are tricky given uncertainty on how much sunshine
we receive, but right now going for highs mainly in the upper 70s to
lower 80s. Dewpoints will again be in the 60s, so it will feel a bit
humid.
Friday night...
Scattered showers/isolated thunderstorms should diminish during the
evening with the loss of daytime heating. Otherwise, main concern
will be for areas of fog to develop some of which could be locally
dense if we manage to see partial clearing. Low temps mainly in
the upper 50s to the middle 60s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Big Picture...
Longwave pattern shows upper ridge in place over the Eastern USA
with a trough over the Western USA. There is general agreement among
the model mass fields that this pattern lingers through the 7-day
period.
Weak southern stream shortwave over the Gulf Coast, best seen at 250
mb, amplifies as it moves east. This generates a weak southerly
channel that moves Jose northward over the weekend. Model mass
fields are similar through Sunday. The GGEM jumps faster to the
north and east by Monday while the ECMWF is somewhat slower.
Meanwhile, the projected track of the eye combined with an
uncertainty of 250 miles either side of the track means the eye
could travel to anywhere between the DELMARVA Peninsula and a
point 240 miles NW of Bermuda by Tuesday afternoon. Great
uncertainty and low confidence.
Confidence is high through the weekend, falling to low by Tuesday
due to uncertainty in the track of Jose.
Details...
Saturday through Monday...
High pressure in place over the weekend with a stalled front
northeast over Maine. Light flow over the region Saturday and
Sunday, then light east flow on Monday. RH cross sections show a
layer of moist air between 800 and 900 mb Saturday and Sunday but no
deep layer moisture. Monday is a transition day, but still shows no
deep layer moisture. Precipitable water values are on the low side
of 1.5 inches. So scattered or widely scattered showers possible,
with most of the day dry.
Humidity levels remain noticeable with dew points around 60 or in
the lower 60s. Mixing is forecast to reach 850 mb each day,
supporting max temps around 80 or in the lower 80s. The increased
east flow Monday may suppress temps into the 70s. Dew points
suggest min temps around 60 or in the lower 60s.
Tuesday through Thursday...
Much uncertainty in the track of Jose, and on that track hangs much
of our expected weather and timing. Given a northward track as noted
above, we would expect at a minimum rough surf along the South Coast
and the Islands. A track farther offshore might still bring strong
gusty Northeast wind to the Islands and Outer Cape as well as a few
showers. A track closer to shore would mean greater wind and rain
impacts covering a broader part of Southern New England. Also timing
uncertainty, as shown by the faster GGEM and slower ECMWF.
Current forecast expects Jose to pass offshore near 40N/70W on
Wednesday. Wind and rain effects from Jose are possible Tuesday and
Wednesday, with locally heavy downpours favored on Cape Cod and
Islands. Fair weather Thursday. We will mention chance pops Tuesday
and Wednesday except likely pops on Cape Cod and Islands.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday Night/...
Tonight...Moderate confidence. Scattered showers and perhaps a few
isolated thunderstorms in the evening should diminish in areal
coverage/intensity after midnight. However, low clouds and fog
patches should result in MVFR-IFR conditions developing especially
near the south coast where LIFR conditions are possible.
Friday...Moderate confidence. MVFR-IFR conditions in the morning
should improve to mainly VFR by afternoon with the exception of
the south coast, Cape and Islands where low clouds/fog may hang
tough. Also, there will be briefly lower conditions in scattered
showers/isolated thunderstorms with brief heavy rainfall possible.
Friday night...Moderate confidence. Bulk of the scattered showers
come to an end during the evening. Otherwise, main focus will be
MVFR-IFR conditions in areas of low clouds and fog.
Localized LIFR conditions are also possible if fog becomes
dense.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF. Scattered showers
and perhaps an isolated t-storm or two will be in the vicinity
of the terminal into this evening.
Outlook /Saturday through Tuesday/...
Saturday through Tuesday... High confidence.
VFR. Patchy MVFR/IFR in fog and low clouds each early morning.
Chance of MVFR cigs reaching the South Coast late Monday, depending
on the track and speed of Jose.
Tuesday... Low confidence.
MVFR with areas of IFR in low clouds/rain/fog. Northeast winds with
potential for 35 knot speeds. Poor visibility on Cape and Islands in
rain and fog.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday Night/...
Tonight through Friday night...High confidence. Weak pressure
gradient will keep winds and seas below small craft advisory
thresholds. Main issue for mariners will be areas of fog, which may
be locally dense at times. A few near shore thunderstorms are also
possible on Friday.
Outlook /Saturday through Tuesday/...
As Jose moves north, he will transmit increasing swell northward
into the Southern New England waters this weekend and early next
week. Swell values reach 3-5 feet Saturday and 5-7 feet Sunday to
Tuesday. Much of this is focused along the South Coasts of RI and
Mass, but spreads to the east coast of Cape Cod Tuesday.
Seas 5-6 feet arrive on the southern outer waters Saturday and build
to 10-16 feet on the outer waters Tuesday. Seas closer to shore will
trend to 5-10 feet toward Tuesday.
East to northeast winds will increase early next week with 35-40
knots between 850 and 1000 mb on the ECMWF and 35-50 knots on the
GFS. We will show light winds over the weekend, trending to 25-34
knots on Tuesday.
Much of this depends on the track of Jose, which has plenty of time
to change over the next several days.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...WTB/Frank
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...WTB
AVIATION...WTB/Frank
MARINE...WTB/Frank
Hazardous weather outlook, Sep 14, 3:21 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
421 PM EDT Thu Sep 14 2017
CTZ002>004-MAZ002>024-026-RIZ001>008-152030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
421 PM EDT Thu Sep 14 2017
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Tropical System Jose will likely bring high surf and dangerous rip
currents to some ocean-exposed beaches later this weekend into the
middle of next week. It remains uncertain if Jose will get close
enough to southern New England for any other impacts during the
first half of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-152030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 PM EDT Thu Sep 14 2017
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Tropical System Jose may bring some high seas and wind to portions
of the coastal waters early next week. It remains uncertain how
close Jose will get to Southern New England.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
Thunderstorm Wind, Suffolk
- When
- September 14, 5:46 PM EST to 5:48 PM EST
- Where
- Suffolk County, 0.25 mi ESE of Boston to 0.7 mi ESE of Boston
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 42.319, -71.066
At 546 PM EST, an amateur radio operator reported two trees down on Belden Street in the Upham's Corner section of Boston. Also, two trees were down on Hamlet Street including one down on three cars. A tree was down on Willis Street. A tree was down on wires on Taft Street.
Thunderstorm Wind, Suffolk
- When
- September 14, 5:46 PM EST
- Where
- Suffolk County, 0.58 mi WSW of (Bos)logan Intl Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.366, -71.010
At 546 PM EST, the Automated Surface Observation System platform at Logan International Airport in East Boston reported a wind gust to 66 MPH.
Flood, Suffolk
- When
- September 14, 6:07 PM EST to 9:00 PM EST
- Where
- Suffolk County, 0.73 mi SSW of Boston to 0.65 mi NNE of Grove Hall
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 42.310, -71.073
At 607 PM EST Columbia Road near Ceylon Street and Hamilton Street In Boston was flooded and impassable. Four cars were trapped in flood waters.
Flood, Essex
- When
- September 15, 4:55 PM EST to 8:00 PM EST
- Where
- Essex County, 1.19 mi ENE of South Lawrence to 1.24 mi NE of South Lawrence
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.686, -71.148
At 455 PM EST, an amateur radio operator reported Chickering Road at State Route 114 in South Lawrence was flooded. A car nearby on Halsey Street was trapped in flood waters. At 524 PM EST a car was disabled in street flooding at Cutler Avenue and Chickering Road. Grafton Street was flooded and impassable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Utah, September 14 to 15, 20173 injured · $515,000 · 63 kt wind · 12 events
- Flash Flood in U.S. Virgin Islands, September 14 to 15, 2017$500,000 · 1 event
- Flash Flooding in New York, September 14, 2017$90,000 · 2 events
- Flash Flooding in Utah, September 14, 2017$30,000 · 2 events
- Flash Flooding and Hail in Minnesota, September 14, 20172 in hail · 18 events
- Flash Flooding and Damaging Wind in Arizona, September 14 to 15, 2017$20,000 · 3 events
- Flash Flood in New York, September 14, 2017$15,000 · 1 event
- Dense Fog in Missouri, September 14, 20179 events
- Dense Fog in Illinois, September 14, 20176 events
- Hail in Minnesota, September 14, 20171 in hail · 3 events
- Damaging Winds in Colorado, September 14, 201758 kt wind · 2 events
- Damaging Winds in Nevada, September 14, 2017$9,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718748, 718749, 718750, 718751.